My Cart

0 Item(s): $0.00

You have no items in your shopping cart.

Ibuprofen

Ibuprofen

About Ibuprofen

Ibuprofen is a popular over the counter pain reliever and fever reducer. It is available for children and adults and can be used for a wide variety of illnesses and conditions. If you have never taken ibuprofen before or you aren't sure if it's right for your problem right now, you'll get the basics on this common drug here.

Active Ingredient

Ibuprofen 200mg per caplet, regular strength non-steroidal anti inflammatory drug (NSAID)

In the United States, ibuprofen is sold as brand name medications Advil and Motrin, as well as multiple generic and store brands.

Dosing

Adults – 1 to 2 caplets every 4 to 6 hours as needed for fever or pain. Do not exceed 6 caplets in 24 hours, unless directed by a doctor.

Children (under 12 years old) – Ibuprofen can be used in children 6 months old and up. Follow dosing directions on the label based on your child's age and weight or ask his health care provider for specific dosing instructions for your child.

What is ibuprofen? How does it work (mechanism of action)?

Ibuprofen belongs to a class of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs). Other members of this class include aspirin, naproxen (Aleve), indomethacin (Indocin), nabumetone (Relafen) and several others. These drugs are used for the management of mild to moderate pain, fever, and inflammation. Pain, fever, and inflammation are promoted by the release in the body of chemicals called prostaglandins. Ibuprofen blocks the enzyme that makes prostaglandins (cyclooxygenase), resulting in lower levels of prostaglandins. As a consequence, inflammation, pain and fever are reduced. The FDA approved ibuprofen in 1974.

Side effects and risks

Some people may suffer allergic reactions or asthma after taking ibuprofen, aspirin or other NSAIDs. Reaction symptoms may include:

  • Itching
  • Hives
  • Swelling of face or hands
  • Swelling or tingling in mouth or throat
  • Chest tightness
  • Breathing trouble

Precautions

This medicine may cause stomach bleeding. Daily use of alcohol and tobacco, especially when combined with this medicine, may increase your risk for stomach bleeding. Limit alcohol and stop smoking. Consult your doctor or pharmacist for more information.

This medication may make you more sensitive to the sun. Limit your time in the sun. Avoid tanning booths and sunlamps. Use sunscreen and wear protective clothing when outdoors. Tell your doctor right away if you get sunburned or have skin blisters/redness.

Before having surgery, tell your doctor or dentist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).

Older adults may be more sensitive to the effects of this drug, especially stomach/intestinal bleeding and kidney problems.

Cautions and Warnings

Do not use Ibuprofen if you have ever had an allergic reaction to a pain reliever or fever reducer.

Do not use right before or after heart surgery.

Talk to your health care provider before using ibuprofen if you are having any type of surgical procedure.

Loading...